Sunday, April 18, 2021

Join our email blast

Q: Why do some medicines cause sun sensitivity?

Posted June 19, 2013 in Advice Column, Ankeny

A: There are two main types of sun-sensitizing drug reactions. The most common reaction is called phototoxicity. This occurs where exposure to the sun’s ultraviolet rays makes certain drugs create free radicals that damage skin tissue, resulting in bad sunburns on areas exposed to direct sunlight.

The other reaction is photoallergy. This condition happens because the ultraviolet light of the sun causes a structural change in the drug. Usually a rash, hives, itching or blisters occur after exposure to the sun. Unlike phototoxicity, this kind of condition can spread to unexposed areas of the skin.

These classes of common medications can cause sun-sensitivity: some antidepressants, ome classes of antibiotics including tetracyclines,  fluoroquinolines, and sulfonamides, non-steroidal anti-inflammatory drugs (NSAIDs), diuretics such as hydrochlorothiazide and furosemide, OTC medications containing coal tar and many oral and topical acne medications.

Not every person who uses these drugs has a reaction. If it does happen, it can be a one-time occurrence, or it can happen each time the drug is taken and sun exposure occurs.  Using sunscreens can lessen the impact of sun exposure. But some ingredients in sunscreens are potentially photosensitizing, so in rare circumstances it could worsen symptoms.

When taking any medications — prescribed or not — make sure you clearly read the label and check with your doctor or pharmacist about their potential for producing photosensitivity or other possible side effects.

Information provided by Jennifer Meurer, Pharm.D., Medicap Pharmacy, 107 N.E. Delaware, Suite 6, 964-8550.





Post a Comment

Your email address will not be published. Required fields are marked *

*